From my previous posts you have learned that I don’t oppose all forms of birth control, but that I urge caution about hormonal birth control.
I have two reasons for this: the first is the fact that hormonal birth control can be an abortificant. The second is much more personal, hormonal birth control can really create havoc on your body and mind.
Shortly before we were married, my wife went to her gynecologist for a routine check and pre-wedding screening (not like she needed it but whatever). While there, the doctor told her she should start taking birth control a couple of months before the wedding. “You don’t want to be inconvenienced by a baby.” she told her. Being young and naive my soon to be wife acquiesced and started taking what the doctor prescribed.
The side effects began her first week on the pill. At first it was a near constant nausea which kept her in bed most of the time. Next, a nearly insatiable libido disappeared. Then came the depression and anxiety. She reported these to the doctor and was assured they weren’t side-effects, she was probably just nervous about the wedding.
Reluctantly, the doctor switched her pills for the patch. Her nausea abated slightly, but the rest of the symptoms remained in full force.
By the time the wedding came, she had very little interest in sex. There were a few nights on the honeymoon where she cried for hours because she couldn’t understand what was happening to her. She didn’t want me anymore. What sort of switch happened that would cause her to suddenly stop her interest in me?
Upon our return, my new wife reported these problems to the doctor only to be told that she was probably just regretting her decision to get married so young. “Depression is not a side effect of birth control.” Nonetheless, her doctor agreed to change the medication again, this time to the Nuva Ring.
While the ring was better for nausea, the depression worsened dramatically. There were nights I would wake up next to a sweating, rocking, tearful woman. Sex was nearly impossible. She contemplated suicide.
All the while, the doctor insisted it was in her head.
I don’t remember exactly what clicked in my mind, but one morning I told her to quit the birth control. While the side-effects weren’t spelled out on the packaging, it was too suspicious to me that they would coincide with her first dosages. She quit taking them, much to her doctor’s chagrin.
Within a month her mood was vastly better. Her nausea disappeared. There were still incredible mental and emotional scars that made sex difficult, but her appetite for it returned in force. Two months after quitting (three months after the wedding), she was pregnant.
After our first daughter was born we ignorantly decided to try the BC again. Breastfeeding was a hellish nightmare (thanks to a lack of lactation consultants) and parenting did not seem like something we wanted to do more of at that point.
Side effects came right back full force. She was told “oh, those aren’t side effects” yet again.
Funny how they disappeared shortly after she stopped taking the pill for the second time.
The labels did vaguely mention that you could have suicidal thoughts as a side-effect. But it was listed as an almost unheard of side effect. Our only guess is that women who do not suffer from Pre-Menstrual Dysphoric Disorder (PMDD) rarely have those side effects. Or that doctors simply don’t care.
She was never screened for PMDD, we didn’t know she had it until almost ten years later. But the diagnosis made everything make sense. Any fluctuation in hormones brings about emotional and mental changes in her. Birth control, pregnancy, and breastfeeding each had their own effects, whether nausea or severe depression or decreased libido. Like clockwork she gets severe depression about ten days before her period and starts feeling better immediately upon menstruation. Then she is healthy for a week or so after, before plunging back down again.
Most doctors don’t even know what PMDD is, it’s just not on their radar. They are convinced that BC simply doesn’t have any emotional side effects. They barely listened to her about the nausea.
It’s almost like they have an agenda to push. Hence the “you don’t want to be inconvenienced by a baby” comment.
Needless to say, hormonal birth control is definitely not for us. Since this happened to us we have talked to dozens of women who had similar experiences, even ones without PMDD.
If you decide to use it and you experience similar side effects, don’t let the doctor tell you that you are crazy or that you should just switch until you find one that works. Get your hormones checked and talk to a doctor about the possibility of PMDD. It took a general practitioner about ten minutes to make the diagnosis and prescribe medication and other therapies. Now she is healthier emotionally than she has ever been.
It’s not worth living in misery when there are other ways to go about preventing pregnancy.